VeggieBoards banner

1 - 5 of 5 Posts

·
Banned
Joined
·
2 Posts
Discussion Starter · #1 ·
Hi everyone, this is my first post. I was just diagnosed with HCM (obstructive) in the past few months at the age of 46. My doctor had me on Verapamil which made me so short of breath that I couldn't take it. He switched me to Cardizem which was working fine for me on the lowest dose but my blood pressure was still a borderline so he upped my dosage. Now, I am having terrible swelling of my legs and hands and noticing wheezing also. Now, I am also an asthmatic, but this wheezing is different from what I usually experience. How common are these side effects and what can I do about this since I can't live with this kind of swelling in my legs, it makes it difficult to walk.<br><br>
Also, does anyone know if an asthmatic can safely use a beta-blocker? I know that there are some that are more selective. Does anyone have any experience with this?<br><br><br><br>
Thanks for any input!
 

·
Registered
Joined
·
1,182 Posts
Swollen legs can often be a symptom of heart, liver, or kidney failure. I recommend you get yourself to a doctor, asap. Make sure you watch for fever, yellowing of the skin, and decreased urine production. How long have you had swollen legs?
 

·
Registered
Joined
·
333 Posts
Beta blockers are beta-adrenergic <b>antagonists</b>, whereas meds like salbutamol are <b>agonists</b>. That is, they have opposite actions, so you can do the math. Bronchospasm is a side-effect of beta blockers, I'm not entirely sure about selective blockers though - best to ask a pharmacist or doctor.<br><br><br><br>
Do you know your asthma triggers? Cutting out milk may be beneficial if you haven't already.
 

·
Registered
Joined
·
2,144 Posts
I hardly dare to answer your question. Most probably a ß-1-selective betablocker would do, but if the dosage you need for controlling the HOCM is too high, also a ß-1-selective agent will block ß-2-receptors and then you'll might have problems with your asthma. It's a question for your specialist, who sees you! Good luck, anyway!
 

·
Banned
Joined
·
3 Posts
Welcome!<br><br><br><br>
I took Cardizem for about a month last year and I'm sorry to say that it was not a very good experience for me. I had fluid problems for the first time ever while taking it, and also had my first bout with CHF. My docs at the time told me it was simply a coincidence, because after I went off of the Cardizem the fluid remained. But needless to say, I have never in my life had fluid problems of any kind prior to taking that drug. If nothing else, I believe it precipitated my going into CHF and I've had fluid trouble off and on ever since.<br><br><br><br>
I know it's not a very rosy picture for me to paint, but I think all of us here on the board appreciate hearing both the bad and the good so we can make informed decisions. This is also only my personal experience with the drug. Results will vary. Unfortunately, not much research & development done in this field as rightly pointed out in a book With a license to kill by John Josefson (available at Amazon with ISBN no.<br><br>
978-1-84753-026-4 or try <a href="http://www.lulu.com/content/587718" target="_blank">http://www.lulu.com/content/587718</a> ).<br><br>
Do please inform your doctor of the side-effects you are having though.
 
1 - 5 of 5 Posts
Top